Nebraska, 2023

Hail and Damaging Winds in Nebraska, June 29, 2023

June 29, 2023 · NWS OAX · 16 events in 7 counties and zones

Scattered thunderstorms initially produced hail in Jefferson and Gage counties. A group of unorganized scattered storms eventually merged and surged across far eastern Nebraska and produced widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms initially produced hail in Jefferson and Gage counties. A group of unorganized scattered storms eventually merged and surged across far eastern Nebraska and produced widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 1:06 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 29, 1:06 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
206 AM CDT Thu Jun 29 2023

.DISCUSSION...
Issued at 141 AM CDT Thu Jun 29 2023

Key Messages:

 - Potential MCS to roll through the southern portion of the
   forecast area this morning bringing possible damaging winds and
   localized heavy rainfall to the area.

 - Periodic showers and thunderstorms Friday with more widespread
   chances Saturday.

 - Mostly dry and warm Sunday through Independence Day.

Focus this morning is on the convection rolling across southern
Nebraska. This complex is forecast to become more of an MCS and
is forecast to push into our southeastern Nebraska counties over
the next few hours per latest CAMs. Damaging wind and localized
heavy rainfall will be the primary hazards as it quickly moves
east through the forecast area. Storms will be moving into a
favorable environment with plenty of deep layer shear as well as
an axis of high 0-3km shear along the Kansas/Nebraska border. The
storms will also be moving into a very unstable airmass where
MUCAPE values are on the order of 3000-4000 J/kg to sustain
updrafts. This complex will likely continue to roll through
southern Iowa through the morning.

An active weather pattern will continue through the holiday weekend
as a mid-level trough over the western U.S. advances eastward and
eventually into the central Plains on Saturday. Ahead of this, a
series of shortwaves will move east in a belt of enhanced mid-
level flow across Nebraska and Iowa. A surface boundary is
forecast to remain draped across Kansas and Missouri and finally
pushed out of the area as the mid- level trough moves across
eastern Nebraska/western Iowa on Saturday. Periodic chances for
showers and thunderstorms will be on the high side as plenty of
moisture resides overhead with PWATs near 100-150% of normal
through this time. The best chance for heaviest and more
widespread rainfall looks to be Friday night through Saturday in
advance of the approaching mid-level trough. Periodic strong to
severe storms will also be possible through this time with large
hail and locally heavy rainfall as the primary hazards.

Friday highs are forecast in the upper 80s to low 90s with cooler
highs on Saturday in the upper 70s to low 80s with the passage of
the upper trough on Saturday.

Heights will build over the region with the passage of the above
mentioned upper trough by Sunday which should push temperatures back
into the upper 80s after a bit of a reprieve with the trough passage
on Saturday. By Monday, highs return to the 90s for most areas with
slightly warmer readings and continued dry conditions for
Independence Day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1146 PM CDT Wed Jun 28 2023

Short term guidance is in better agreement that a cluster/line of
strong to severe storms will move through southeast NE early
Thursday morning, likely impacting KLNK and KOMA, and possibly
KOFK. However, there remains quite a bit of spread on timing. For
now, introduced 2 and 3 hour TEMPO groups at KLNK and KOMA,
respectively, beginning at 11Z, but that could shift as early as
9Z or as late as 13Z based on current guidance. For now, kept
winds below 35 kts, but very well could have to increase that
pending storm trends off to the west. Otherwise outside of storms,
VFR conditions will prevail with passing mid clouds and light
north winds becoming northeasterly to easterly.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Kern
AVIATION...CA
Hazardous weather outlook, Jun 29, 2:37 AM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
337 AM CDT Thu Jun 29 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-292245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
337 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Severe storms are possible early this morning, mainly along and
south of a line from Seward to Lincoln to Plattsmouth. Damaging
wind gusts are the main hazards with this activity.

Strong to severe storms developing over western and central parts
of Nebraska this afternoon and evening could move into the area
late tonight into Friday morning. Large hail, damaging winds, and
localized flooding are all possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of potentially strong storms appears possible late
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 09:52 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Jefferson

When
June 29, 3:55 AM CST
Where
Jefferson County, 0.53 mi W of Fairbury
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.150, -97.180

Emergency manager reported 2-inch hail.

Hail, Jefferson

When
June 29, 3:57 AM CST
Where
Jefferson County, 1.06 mi W of Fairbury
Measured
1 in hail
Reported by
Public
Coordinates
40.150, -97.190

Public reported 1-inch hail.

Hail, Jefferson

When
June 29, 3:58 AM CST
Where
Jefferson County, 1.58 mi W of Fairbury
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.150, -97.200

Emergency manager reported 2.5-inch hail.

Hail, Gage

When
June 29, 4:25 AM CST
Where
Gage County, Virginia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -96.500

Trained spotter reported 1-inch hail and a tree uprooted.

Thunderstorm Wind, Gage

When
June 29, 4:25 AM CST
Where
Gage County, Virginia
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.250, -96.500

Trained spotter reported 1-inch hail and a tree uprooted.

Thunderstorm Wind, Nemaha

When
June 29, 5:32 AM CST
Where
Nemaha County, 3.24 mi WSW of Nemaha
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.320, -95.730

A personal weather station measured a peak wind gust of 59 mph.

Thunderstorm Wind, Johnson

When
June 29, 5:58 AM CST
Where
Johnson County, 2.96 mi SSE of Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.430, -96.350

Public reported via mPing: 1-inch tree limbs broken; Shingles blown off.

Thunderstorm Wind, Cass

When
June 29, 6:07 AM CST
Where
Cass County, 0.52 mi W of Weeping Water
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -96.140

Emergency Manager reported trees as large as a foot in diameter downed.

Thunderstorm Wind, Douglas

When
June 29, 6:25 AM CST
Where
Douglas County, 1.25 mi WSW of Irvington
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.310, -96.070

Public reported via social media a large tree branch downed.

Thunderstorm Wind, Douglas

When
June 29, 6:30 AM CST
Where
Douglas County, 0.86 mi SE of Millard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.210, -96.110

Public reported an estimated 60 mph wind gust.

Thunderstorm Wind, Otoe

When
June 29, 6:30 AM CST
Where
Otoe County, 0.52 mi W of Nebraska City to 0.9 mi NE of Nebraska City Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.650, -95.860

Public reported via social media a field of corn flattened by wind south of Nebraska City. Many reported were received from in Nebraska City of power outages, power poles broken, and widespread tree damage.

Thunderstorm Wind, Douglas

When
June 29, 6:33 AM CST
Where
Douglas County, 0.52 mi E of North Omaha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.330, -95.960

Trained spotter reported multiple tree limbs down, the largest of which was approximately 1-foot in diameter.

Thunderstorm Wind, Douglas

When
June 29, 6:35 AM CST
Where
Douglas County, 2.08 mi SE of North Omaha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.310, -95.940

Public reported tree damage.

Thunderstorm Wind, Douglas

When
June 29, 6:35 AM CST
Where
Douglas County, 2.19 mi ESE of Millard
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.210, -96.080

Public posted via socia media a large tree damaged via a thunderstorm wind gust.

Thunderstorm Wind, Cass

When
June 29, 6:36 AM CST
Where
Cass County, 2.2 mi ENE of Murray
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.930, -95.880

Public reported via mPING: 3-inch tree limbs broken; Power poles broken.

Thunderstorm Wind, Douglas

When
June 29, 6:42 AM CST
Where
Douglas County, 1.38 mi N of (Oma)eppley Fld Omah
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -95.900

Omaha Eppley Airfield ASOS measured a peak wind gust of 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107750, 1107751, 1107752, 1107753, 1107754, 1107704, 1107705, 1107707, 1107708, 1107710, 1107714, 1107719, 1107723, 1107726, 1107728, 1107730.